Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 133, NWS Dodge City, KS

July 2, 2023Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 2, 2023, 6:05 PM MDT for Hamilton County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2023, 6:05 PM MDT (00:05 UTC)
Expired
Jul 2, 2023, 7:00 PM MDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hamilton County, KS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:30 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 2, 3:30 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
430 PM CDT Sun Jul 2 2023

...Updated Aviation...

.SHORT TERM...(This evening through Monday night)
Issued at 140 PM CDT Sun Jul 2 2023

Throughout the short term discussion, an upper level shortwave
will be moving through the Great Lakes region this afternoon
through tonight then into the Northeastern United States tomorrow
into tomorrow night. An upper level high will be found above the
Desert Southwest with another upper level trough over eastern
Canada digging into the Pacific northwest tomorrow. This will
place southwest Kansas under northwest flow aloft. A weak
shortwave is progged to move through this flow this evening above
the Central Rockies, then through the Central Plains overnight
into tomorrow. Towards the surface, lee troughing will develop
across eastern Colorado shifting winds back to a southerly
direction with mostly clear skies and dry conditions across the
forecast area. This will change this afternoon when the atmosphere
becomes unstable across far eastern Colorado, triggering
thunderstorm development. These storms will cluster together
during the early evening as they progress eastward. However,
current indications show these storms to weaken as they move into
western Kansas, dissipating after midnight. Nonetheless, the
strongest storms could produce small hail and winds up to 60 mph.
Otherwise expect an increase in cloudiness overnight with clearing
from west to east towards morning. Lows by tomorrow morning look
to range from around 60 degrees in far western Kansas to the upper
60s across central Kansas. The remainder of the short term
forecast looks to be quiet with mostly clear skies and southerly
winds. The only exception to this will be across central Kansas
where a few clouds will be found with isolated thunderstorms
possible in the afternoon. I think these storms should stay out of
the forecast area. Highs tomorrow will reach into the low 90s with
lows tomorrow night in the 60s.

.LONG TERM...(Tuesday through Sunday)
Issued at 140 PM CDT Sun Jul 2 2023

Moving on to the long-term period, the synoptic pattern will
generally exhibit an upper-level high-pressure system over the
Desert Southwest with an upper-level trough spanning the
northwestern United States and the Northern Plains. Consequently,
western Kansas will experience northwest-directed airflow aloft. A
few disturbances will traverse between these two systems,
enhancing atmospheric lift. The most potent disturbance will aid
in pushing a cold front through western Kansas by Wednesday
morning. There is a possibility of a few thunderstorms occurring
along and behind the frontal boundary, although at present, it
appears that most areas will remain dry. Moist, low-level upslope
flow will develop north of the front along the southern periphery
of the westerly winds, persisting for several days. This weather
pattern is conducive to the formation of thunderstorm clusters
over Colorado in the afternoon, with mid-level westerly winds
likely guiding these clusters eastward and southeastward across
western Kansas during the nighttime hours. Consequently, there is
the potential for several rounds of thunderstorms across central
and western Kansas from Wednesday night through Saturday night. It
is impossible to accurately determine the precise locations of
these storm clusters several days in advance. However, there is a
potential for rainfall in certain areas. In addition, it is still
too early to speculate on the severity of the thunderstorms or
whether they will be elevated or surface-based. Nonetheless,
considering the moderate mid-level airflow, persistent surface
troughing, and the potential for a nocturnal low-level jet, severe
storms cannot be ruled out. Regarding temperatures, highs on
Tuesday will reach the 90s, followed by upper 70s in west-central
Kansas and low 90s in south-central Kansas on Wednesday. These
temperature predictions for Wednesday may change due to the timing
of the cold front. Highs on Thursday are expected to reach only
the upper 70s to low 80s as a result of this system, while Friday
and Saturday will see temperatures in the upper 80s. Lows will
generally be in the 60s, except on Wednesday and Thursday morning
when upper 50s may be possible in northern Kansas around sunrise.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 430 PM CDT Sun Jul 2 2023

VFR will continue through this TAF cycle. Radar and satellite
imagery at 2130z Sun depicted thunderstorms west of EHA, but they
are struggling to make any eastward progress. Have very low
confidence of convection reaching any airport, so kept TAFs
largely dry. Did keep a VCTS/CB mention at LBL for a few hours
this evening, but storms may likely remain W/SW of LBL. Otherwise,
various amounts of cirrus anvil debris and light and variable
winds will prevail through 15z Mon. Winds will trend light
southerly at 10-15 kts after 15z Mon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  91  66  98 /  30  10  10   0
GCK  63  90  65  96 /  30  10  10   0
EHA  62  91  64  96 /  40  10  10   0
LBL  63  90  64  96 /  40  10  10   0
HYS  66  92  66 100 /  20  10  10  10
P28  69  92  67  99 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Turner
Hazardous weather outlook, Jul 2, 3:17 AM MDT, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
417 AM CDT Sun Jul 2 2023

KSZ030-031-043>046-061>066-074>081-084>090-030930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
417 AM CDT Sun Jul 2 2023 /317 AM MDT Sun Jul 2 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms late this afternoon and early
tonight. Hail as large as golfballs and wind gusts to 60 mph are
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are chances for thunderstorms during the evenings and
nights from Wednesday through Saturday. It is too early to tell
if these will be severe.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this evening after 6 pm.

In the hours before

Special weather statement, Jul 2, 4:29 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
529 PM CDT Sun Jul 2 2023

KSZ074-022330-
Stanton KS-
529 PM CDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of western Stanton
County through 630 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of The Saunders Elevator, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Manter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3770 10204 3773 10182 3743 10182 3746 10204
TIME...MOT...LOC 2228Z 267DEG 14KT 3759 10213

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SUGDEN
Special weather statement, Jul 2, 5:39 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
539 PM MDT Sun Jul 2 2023

KSZ061-030045-
Hamilton KS-
539 PM MDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of western Hamilton
County through 645 PM MDT...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or 7 miles southwest of Coolidge, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3812 10205 3817 10176 3780 10177 3785 10204
TIME...MOT...LOC 2338Z 266DEG 16KT 3798 10213

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:46 PM MDTSpecial Weather StatementDDCHamilton44 min
Jul 2, 6:52 PM MDTSpecial Weather StatementDDCKearny53 min
Jul 2, 7:05 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny40 min
Jul 2, 7:13 PM MDTSpecial Weather StatementDDCKearny62 min
Jul 2, 7:13 PM MDTSpecial Weather StatementDDCScott47 min
Jul 2, 7:40 PM MDTSpecial Weather StatementDDCKearny35 min
Jul 2, 7:55 PM MDTSpecial Weather StatementDDCFinney35 min
Jul 2, 8:05 PM MDTSpecial Weather StatementDDCStevens40 min
Jul 2, 8:13 PM MDTSevere Thunderstorm WarningDDCFinney25 min
Jul 2, 8:21 PM MDTSpecial Weather StatementDDCFinney, Gray39 min
Jul 2, 8:31 PM MDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman32 min
Jul 2, 8:41 PM MDTSpecial Weather StatementDDCHaskell49 min
Jul 2, 9:16 PM MDTSpecial Weather StatementDDCHodgeman44 min
Jul 2, 9:36 PM MDTSpecial Weather StatementDDCGray39 min
Jul 2, 9:50 PM MDTSpecial Weather StatementDDCMeade40 min
Jul 3, 4:42 PM MDTSpecial Weather StatementDDCBarber, Pawnee, Pratt, Rush, Stafford93 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.